Methotrexate side effects - has anyone any information about this list?

I have been taking methotrexate for 11 weeks for skin morphea, but have developed a collection of possible side effects: cramp, night sweats, eyes watering with tears running down my cheeks, very heavy sleeping but wake tired, vertigo, bubbling sound in one ear, a bit deaf, hoarse voice, big muscles in bottom and back of thighs aching. But the worst is swollen abdomen, or bloating - it feels tight and looks pregnant, and I put on 7 lbs in three week. A bit of problem weeing as well - going oftener and producing less. None of these are listed for methotrexate!

The situation is complicated by (A) stopping my thyroid treatment (levothyroxine 25 and 50 alternate days), (B) cutting my HRT in half (0.625 Premarin instead of 1.3), and (C) finishing a course of prednisolone, which started at the same time as the methotrexate.

My feeling is that the metho is the problem, and I've now stopped it. Not sure it was really doing any good anyway. I had got up to 10 mg once a week. It took two days out of my life every week, with feeling spaced out and sleepy and unable to do anything. I think I could have UVA treatment instead - can anyone say if that has helped them?

My doctor is sending me for an ultrasound scan. It can't be ovarian cancer since they were taken out in a total hysterectomy 35 years ago. I'm now 74.

5 Replies

  • Good morning Chris, I am sorry you have such a bad reaction. I was put on Methotrexate a few years ago for my scleroderma and couldn't tolerate it - felt tired, flu like symptoms including cramps and sweating. However I have a lot of friends who are on it and have no side effects and find it really helps them. I am sorry I cant be any more helpful - we all react to drugs so differently. I try to do as much as I can with diet and alternative therapies, take care, lots of love xxx

  • Well you need to be on metorexate 12 weeks before it starts working 11 weeks you won,t notice the differance you need to be on a good few months .You need an App ASAP with someone like a rhumeatolist who will know lots about how Methorexate works .It might not be the Methorexate ? Methorexate sometimes alters the way thyioed works .But don,t treat your self go to the Rhumeoligist who knows the ans .

  • It was the rheumatologist who sent me back to dermatology with recommendations for steroids and methotrexate! He discharged me from rheumatology - not that I was there long, just the one appointment to check out the rest of me. I know it can take some time for the M to work, but it was messing up my life a lot more than the morphea was.

  • I think you still need to see someone before you become ill .Who ? May be the G.P .i used to get joint dermatolgy /rheuatology apps where you see both together .Sounds like they have missed something .

  • Hi

    I was on Metho for approx. 6 months and I also experienced most of your side effects and lost a couple of days a week but I had a significant softening of my skin and a reduction in neuropathy pain. However after 3 to 4 months the improvements stopped and I could not tolerate an increase of to 20 mg. I am now on steroid and cyclophosphamine infusions and am starting to see some more skin softening and joint pain relief, time will tell. I am interested to hear that you also put on weight with metho, I found that I kept wanting sweet food and now I'm on steroids the weight gain is continuing ( just what I don't need ). Life just keeps on getting better !!! ;) Helen

You may also like...